Tennessee, 2013

Hail in Tennessee, September 1, 2013

September 1, 2013 · NWS MEG · 2 events in 1 county or zone

An upper level disturbance set off some diurnal showers and thunderstorms across West Tennessee during the afternoon of September 1st, 2013. Some storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance set off some diurnal showers and thunderstorms across West Tennessee during the afternoon of September 1st, 2013. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 1, 11:32 AM CST, 13 minutes earlier.

Area forecast discussion, Sep 1, 11:32 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1232 PM CDT SUN SEP 1 2013

.UPDATE...

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT SUN SEP 1 2013/

DISCUSSION...

SKIES ARE MOSTLY CLOUDY THIS MORNING OVER NORTHERN SECTIONS OF THE
FORECAST AREA AND MOSTLY SUNNY ELSEWHERE. TEMPERATURES VARY QUITE
A BIT DUE TO CLOUDS AND RAIN WITH READINGS RANGING FROM THE MID
60S TO UPPER 80S. SHOWERS AND THUNDERSTORMS COVER EASTERN SECTIONS
OF THE FORECAST AREA BUT ARE SHOWING SIGNS OF WEAKENING. HAVE
ADJUSTED POPS MAINLY OVER PORTIONS OF NORTHEAST MISSISSIPPI AHEAD
OF THE CURRENT ACTIVITY.

ARS

PREV DISCUSSION... /ISSUED 747 AM CDT SUN SEP 1 2013/

UPDATE...

UPDATE TO RAISE POPS ACROSS THE AREA.

DISCUSSION...

UPPER LEVEL SHORTWAVE HAS BEEN MORE EFFICIENT AT GENERATING STORMS
THAN EARLIER THOUGHT. POPS HAVE BEEN UPDATED TO REFLECT ONGOING
TRENDS...WITH LIKELY POPS ACROSS THE NORTH HALF OF THE AREA AND
CHANCE POPS FURTHER SOUTH. UPDATES HAVE BEEN SENT.

JLH

PREV DISCUSSION... /ISSUED 435 AM CDT SUN SEP 1 2013/

DISCUSSION...

THE UPPER LEVEL RIDGE WILL CONTINUE TO BREAK DOWN TODAY AS A
SHORTWAVE TROUGH OVER THE MIDDLE MISSISSIPPI VALLEY APPROACHES THE
AREA IN NORTHWEST FLOW ALOFT. INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED TODAY...ESPECIALLY ACROSS NORTHERN
AND EASTERN PORTIONS OF THE MID SOUTH. MORNING CONVECTION WILL
LIKELY FOCUS ALONG A CONVECTIVE OUTFLOW BOUNDARY THAT WILL MOVE
INTO NORTHWEST TENNESSEE THIS MORNING. THIS CONVECTION SHOULD
BECOME MORE SCATTERED THROUGHOUT THE DAY NEAR THE REMNANT OUTFLOW
BOUNDARY BUT THERE SHOULD BE AN OVERALL INCREASE IN CONVECTIVE
COVERAGE ACROSS THE NORTHERN/EASTERN HALF OF THE AREA AS LIFT
ASSOCIATED WITH THE SHORTWAVE IMPINGES UPON THE AREA. INCREASED
CLOUD COVER AND CONVECTIVE CHANCES SHOULD HOLD TEMPERATURES LOWER
TODAY ACROSS NORTHERN AREAS WHERE LOWER TO MAYBE MIDDLE 90S CAN BE
EXPECTED. FURTHER SOUTH...WHERE THE RIDGE MAY HOLD ON THE LONGEST
AND WHERE CONVECTIVE CHANCES WILL BE LOWER...EXPECT ANOTHER HOT
AND HUMID DAY WITH TEMPERATURES ONCE AGAIN REACHING INTO THE
MIDDLE TO UPPER 90S. DEWPOINTS MAY MIX OUT AGAIN ACROSS PORTIONS
OF THE EAST ARKANSAS AND NORTHWEST MISSISSIPPI DELTA COUNTIES.
THIS SHOULD HELP TO KEEP HEAT INDEX VALUES IN THE 100 TO 104
DEGREE RANGE...JUST BELOW HEAT ADVISORY CRITERIA.

THE UPPER RIDGE WILL FURTHER WEAKEN TONIGHT AS A STRONGER
SHORTWAVE DIGS OUT OF THE WESTERN GREAT LAKES INTO THE TENNESSEE
VALLEY HELPING TO DEEPEN LARGE SCALE TROUGHING ACROSS THE EASTERN
UNITED STATES FOR MUCH OF NEXT WEEK. THIS LEAD SHORTWAVE SHOULD
HELP TO PUSH A COLD FRONT SOUTH ACROSS THE AREA MONDAY AND MONDAY
NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ACROSS
THE AREA TONIGHT AHEAD OF THE FRONT AND IN ASSOCIATION WITH
LOWERING MID LEVEL HEIGHTS ACROSS THE AREA. THIS SHOULD CONTINUE
INTO MONDAY ACROSS MANY AREAS...WITH THE GREATEST COVERAGE LIKELY
ALONG AND SOUTH OF INTERSTATE 40. THIS WILL BE GREATLY MODULATED
BY ANY ONGOING CONVECTION AND THE PLACEMENT OF ANY ASSOCIATED
OUTFLOW BOUNDARIES FROM SUNDAY NIGHT CONVECTION. MUCH OF THE
CONVECTION BY MONDAY NIGHT SHOULD REMAIN OVER NORTHERN
MISSISSIPPI AND FOCUSED ALONG THE FRONTAL BOUNDARY. THE AIRMASS IN
ADVANCE OF THE FRONT SHOULD REMAIN AT LEAST MODERATELY
UNSTABLE...ESPECIALLY DURING PEAK HEATING...THEREFORE A FEW
STRONGER STORMS WITH STRONG WIND GUSTS CANNOT BE RULED OUT LATER
TODAY THROUGH MONDAY EVENING.

THE FRONT WILL PUSH SOUTH TOWARDS THE NORTHERN GULF COAST STATES
THROUGH MID WEEK. MODIFIED CANADIAN SURFACE HIGH PRESSURE WILL
BUILD INTO THE MID SOUTH FROM TUESDAY THROUGH THE REMAINDER OF THE
UPCOMING WEEK AND NEXT WEEKEND. THIS SHOULD BRING A REFRESHING
RETURN OF COOLER AND LESS HUMID AIR BEGINNING TUESDAY AND
CONTINUING THROUGH MUCH OF NEXT WEEK. A PROLONGED DRY PERIOD IS
ALSO ANTICIPATED FROM TUESDAY ONWARD THROUGH THE REMAINDER OF THE
FORECAST PERIOD. HIGH TEMPERATURES THROUGH MID WEEK SHOULD DROP
INTO THE 80S WITH LOWS IN THE UPPER 50S AND 60S. A SLOW WARM UP
CAN BE ANTICIPATED BY LATE IN THE WEEK INTO NEXT WEEKEND...BUT
WITH CONTINUED LOW HUMIDITY LEVELS.

JLH

&&

.AVIATION...18Z TAF CYCLE

LOTS OF OUTFLOW BOUNDARIES ARE MAKING FOR A TOUGH WIND FORECAST.
ONE DOMINATE BOUNDARY STRETCHES FROM NEAR JBR...JUST NORTH OF MEM
TO NEAR TUP. NORTHEAST FLOW SHOULD PREVAIL AT JBR MKL AND MEM
BEHIND THIS BOUNDARY. SHOWERS AND THUNDERSTORMS ARE NUMEROUS ALONG
AND NORTH OF THE OUTFLOW BOUNDARY...AND WILL LIKELY INCREASE IN
COVERAGE ACROSS MORE OF THE AREA AS THE BOUNDARY SINKS TO THE
SOUTHWEST. WILL INCLUDE VCTS AT MKL AND JBR WITH ADDITIONAL
DEVELOPMENT POSSIBLE NEAR TUP AS WELL. A WEAK UPPER DISTURBANCE
WILL MOVE IN OVERNIGHT HELPING TO KEEP STORMS GOING OVERNIGHT. A
COLD FRONT WILL SHIFT SOUTH OF MKL JBR AND MEM EARLY TOMORROW
ALLOWING A DRIER AIRMASS TO BUILD IN...HOWEVER THROUGH 18Z SHOWERS
AND STORMS MAY CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  93  73  89 /  30  30  20  10
MKL  71  90  68  86 /  40  30  20  10
JBR  73  91  67  87 /  30  20  10   0
TUP  73  94  72  90 /  30  40  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 1, 3:46 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 AM CDT SUN SEP 1 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
446 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY
NORTHEAST OF A FORREST CITY ARKANSAS...TO MEMPHIS TENNESSEE...TO
TUPELO MISSISSIPPI LINE. STRONG WIND GUSTS WILL BE THE GREATEST
THREAT WITH ANY STRONG THUNDERSTORMS THAT DEVELOP.

HEAT INDEX VALUES WILL ONCE AGAIN RISE TO BETWEEN 100 AND 104
DEGREES ACROSS THE DELTA COUNTIES OF EASTERN ARKANSAS INTO
NORTHWESTERN MISSISSIPPI THIS AFTERNOON. IT APPEARS THAT HEAT
INDEX VALUES SHOULD REMAIN JUST BELOW HEAT ADVISORY CRITERIA...BUT
CAUTION SHOULD BE EXERCISED TODAY IF PERFORMING ANY STRENUOUS
OUTDOOR ACTIVITIES IN THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY INTO
MONDAY EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 40. THE
PRIMARY THREATS WILL AGAIN BE THE POTENTIAL FOR STRONG WIND GUSTS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL
REMAIN LOW FROM TUESDAY THROUGH NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT
SPOTTERS AND LOCAL COUNTY OFFICIALS ARE ENCOURAGED TO REPORT ANY
LOCALIZED STRONG WINDS AND ASSOCIATED WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

JLH

In the hours before

Special weather statement, Sep 1, 11:35 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1235 PM CDT SUN SEP 1 2013

ARZ028-TNZ048-049-088-011800-
MISSISSIPPI AR-SHELBY TN-LAUDERDALE TN-TIPTON TN-
1235 PM CDT SUN SEP 1 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER FULTON AT 1235 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI...SHELBY AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR COVINGTON AND FORT PILLOW STATE PARK...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3573 8989 3551 8946 3539 8958 3540 8960
      3538 8964 3533 8964 3532 8965 3559 9002
TIME...MOT...LOC 1735Z 307DEG 15KT 3560 8986

The radar

The Memphis radar (KNQA), 12 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tipton

When
September 1, 11:45 AM CST to 11:50 AM CST
Where
Tipton County, Munford to 0.79 mi W of Crosstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.450, -89.830

Hail, Tipton

When
September 1, 12:00 PM CST to 12:10 PM CST
Where
Tipton County, Burlison to 0.83 mi SSE of Burlison
Measured
1 in hail
Reported by
Public
Coordinates
35.570, -89.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474678, 474677.